Alert archive / Hawaii / Wind Advisories in 2010

Wind Advisory 8, NWS Honolulu, HI

January 14, 2010Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jan 14, 2010, 3:30 AM HST for Hawaii County, Hawaii. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 14, 2010, 3:30 AM HST (13:30 UTC)
Expired
Jan 14, 2010, 3:37 PM HST
In force
12 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2010-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2010-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
912 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

474 
WWHW70 PHFO 141330
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
330 AM HST THU JAN 14 2010


HIZ028-150230-
/O.CAN.PHFO.HW.W.0002.000000T0000Z-100114T1600Z/
/O.NEW.PHFO.WI.Y.0008.100114T1330Z-100115T0400Z/
BIG ISLAND SUMMITS-
330 AM HST THU JAN 14 2010

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE
HIGH WIND WARNING HAS BEEN CANCELLED. 

NORTHWEST WINDS OF 30 TO 35 MPH WILL CONTINUE OVER THE SUMMITS OF
MAUNA KEA AND MAUNA LOA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
DONALDSON
1 follow-up statement
954 
WWHW70 PHFO 150137
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
337 PM HST THU JAN 14 2010


HIZ028-150245-
/O.CAN.PHFO.WI.Y.0008.000000T0000Z-100115T0400Z/
BIG ISLAND SUMMITS-
337 PM HST THU JAN 14 2010

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WIND HAS DECREASED BELOW THE 30 MPH CRITERIA. WINDS MAY INCREASE AGAIN
BRIEFLY TO NEAR ADVISORY LEVEL FRIDAY AFTERNOON.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 13, 9:45 PM HST, 5 hours 45 minutes earlier.

Area forecast discussion, Jan 13, 9:45 PM HST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HONOLULU HI
945 PM HST WED JAN 13 2010

.UPDATE...
WINDS AT MEES OBSERVATORY HAVE DROPPED BELOW 20 MPH...AND THE
COMPUTER MODELS SHOW THE WINDS REMAINING BELOW THE ADVISORY
THRESHOLD...SO WE HAVE DROPPED THE WIND WARNING FOR HALEAKALA. WINDS
REMAIN STRONG OVER MAUNA KEA AND MAUNA LOA AND THE WARNING CONTINUES
FOR THE BIG ISLAND SUMMITS. THE REST OF THE FORECAST LOOKS OK SO FAR.

&&

.SYNOPSIS...
A RISING NORTHWEST SWELL WILL PRODUCE VERY LARGE SURF THROUGH
THURSDAY. A TROUGH ALOFT WILL BRING STRONG WINDS TO THE HIGH
MOUNTAINS OF THE BIG ISLAND THROUGH THURSDAY NIGHT. A HIGH NORTHWEST
OF THE ISLANDS WILL BRING COOL...DRY AND BREEZY WEATHER THROUGH
THURSDAY NIGHT. HIGH PRESSURE NORTH OF THE AREA WILL PRODUCE
MODERATE TO FRESH TRADE WINDS STARTING FRIDAY AND THROUGH THE MIDDLE
OF NEXT WEEK. THE TRADES WILL BRING A FEW SHOWERS TO WINDWARD AREAS
BUT RAINFALL WILL REMAIN LIGHT.

&&

.PREV DISCUSSION 830 PM...
A SHARP TROUGH ALOFT IS PASSING NORTH OF THE ISLANDS. THIS TROUGH
WILL PRODUCE STRONG WINDS OVER THE HIGHER ELEVATIONS TONIGHT SO A
WIND WARNING IS IN EFFECT. THE WINDS WILL SUBSIDE TOMORROW BUT MAY
REMAIN ABOVE THE ADVISORY THRESHOLD.

A DRY FRONT ASSOCIATED WITH THE TROUGH ALOFT HAS MOVED SOUTHEAST
ACROSS THE ISLANDS AND DISSIPATED. A TIGHT PRESSURE GRADIENT BETWEEN
A GALE LOW NORTHEAST OF THE ISLANDS AND A HIGH NORTHWEST OF THE
ISLANDS IS PRODUCING LOCALLY BREEZY NORTHWEST WINDS. THE AIR BEHIND
THE FRONT IS QUITE DRY...SO THERE WILL BE LITTLE OR NO RAINFALL
OVERNIGHT. THE HIGH NORTHWEST OF THE AREA WILL MOVE EAST OVER THE
NEXT FEW DAYS. AS THE HIGH MOVES...THE SURFACE WINDS OVER THE
ISLANDS WILL SHIFT TO NORTH ON THURSDAY AND TO NORTHEAST TRADE WINDS
THURSDAY NIGHT. HIGH PRESSURE WILL PERSIST NORTH OF THE AREA FOR THE
NEXT SEVERAL DAYS SO TRADE WINDS WILL CONTINUE THROUGH THE MIDDLE OF
NEXT WEEK. THE ATMOSPHERE WILL REMAIN DRY AND STABLE SO RAINFALL
WILL REMAIN LIGHT.

A RISING NORTHWEST SWELL AND NORTHWEST WINDS WILL PRODUCE LARGE AND
ROUGH SURF OVER THE NEXT 24 HOURS. A HIGH SURF WARNING IS IN EFFECT
THROUGH TOMORROW FOR MOST NORTH AND WEST FACING SHORES OF THE
SMALLER ISLANDS AND A HIGH SURF ADVISORY IS UP FOR EAST FACING AND
WEST FACING SHORES OF THE BIG ISLAND. THE SURF IS NOT LIKELY TO GET
BIG ENOUGH TO PRODUCE WIDESPREAD COASTAL FLOODING BUT LOCALIZED
FLOODING MAY BE POSSIBLE AROUND THE TIME OF HIGH TIDE EARLY THURSDAY
MORNING. THE NORTHWEST SWELL WILL SUBSIDE FRIDAY AND SATURDAY AND
SURF MAY DROP BELOW THE ADVISORY THRESHOLD. A BIGGER NORTHWEST SWELL
WILL ARRIVE SATURDAY NIGHT AND PRODUCE SURF WELL ABOVE THE WARNING
THRESHOLD THROUGH MONDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 6 AM HST THURSDAY FOR SUMMITS OF MAUNA KEA
AND MAUNA LOA.

HIGH SURF WARNING UNTIL 6 PM HST THURSDAY FOR NORTH AND WEST FACING
SHORES OF NIIHAU...KAUAI...OAHU AND MOLOKAI AND NORTH FACING SHORES
OF MAUI.

HIGH SURF ADVISORY UNTIL 6 PM HST THURSDAY FOR EAST AND WEST FACING
SHORES OF THE BIG ISLAND.

SMALL CRAFT ADVISORY UNTIL 6 PM HST THURSDAY FOR ALL HAWAIIAN
SURROUNDING WATERS.

&&

DONALDSON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 3:36 PM HSTHigh Wind WarningHFOHawaii, Kalawao12 hr

Nearby

Wind Advisories in Hawaii, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.